Arkansas, 2003

Hail in Arkansas, May 20, 2003

May 20, 2003 · NWS SHV · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 20, 1:45 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, May 20, 1:45 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CDT TUE MAY 20 2003

SEASONALLY STRONG COLD FRONT PASSING THRU REGION TODAY. POPCORN
LOOKING ISOLATED SHOWERS AND THUNDERSTORMS OCCURRING ACROSS GENERAL
FRONTAL ZONE. THIS ACTIVITY WILL LINGER TONIGHT...AND POSSIBLY FOR
PART OF THE DAY ON WEDNESDAY. THEREAFTER...BOUNDARY WILL ACCELERATE
SOUTHWARD AS NW FLOW ALOFT INCREASES IN RESPONSE TO DESERT SW RIDGE
BUILDING NORTHWARD THRU ROCKIES. BY FRIDAY...UPPER LOW BEGINS TO
DEVELOP OVER GREAT LAKES...LOCKING IN THE NW FLOW PATTERN THRU
HOLIDAY WEEKEND. HOWEVER...LOW LEVEL SOUTHERLY FLOW NOT BACK TIL
LATE IN THE WEEKEND...AND THEN SEE INCREASING CHANCES OF
CONVECTION. FORTUNATELY...THIS WILL ALLOW TEMPS TO REMAIN ON THE
COOL SIDE FOR NEXT SEVERAL DAYS.

VII

SHV 63/78/58/80  3200
MLU 63/77/57/79  3200
TXK 60/76/55/79  2200
TYR 61/77/57/80  3200
LFK 64/80/58/82  3200

.SHV...NONE.
Hazardous weather outlook, May 20, 12:16 PM CST, 5 hours 59 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
116 PM CDT TUE MAY 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
RAIN WILL SPREAD INTO PORTIONS OF THE REGION FROM THE WEST. AIRMASS
WILL REMAIN QUITE STABLE DUE TO A SEASONALLY STRONG COLD FRONT WHICH
IS ALREADY PASSING THROUGH MUCH OF THE AREA. ALTHOUGH AN ISOLATED
EMBEDDED THUNDERSTORM IS POSSIBLE...NO SEVERE WEATHER WILL OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ADDITIONAL UPPER LEVEL DISTURBANCES WRAPPING AROUND AN UPPER RIDGE
OF HIGH PRESSURE OVER NORTHERN MEXICO AND SOUTH TEXAS...MAY TRIGGER
ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE REGION WEDNESDAY.
HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The radar

The Shreveport radar (KSHV), 103 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lafayette

When
May 20, 6:15 PM CST
Where
Lafayette County, Lewisville
Measured
2.75 in hail
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
33.350, -93.583

Hailstones ranging from dime size to baseball size fell producing thousands of dollares in damage to automobiles according to the Emergency Manager.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353377.